With opioid overdoses on the rise, it is more important than ever to know how to recognize and respond to an opioid overdose. To give you an idea of how much it is on the rise, according to the CDC there were 80,411 opioid-related overdoses in 2021 compared to 21,089 in 2010. It is important to note opioid overdoses cross social and economical lines and happen to people using the drug correctly and those abusing it.
As a CPR and First Aid Instructor who teaches about opioid overdoses, I have heard from many people that have lost loved ones to an overdose and that wished they knew about this sooner. I hope to help you be prepared so you can help those in your life if they were to have an opioid overdose.
In This Article, I Will Cover
- How to Recognize the Symptoms of an Opioid Overdose
- How to Respond to an Opioid Overdose
- What You Need to Respond to an Overdose (Narcan or Naloxone)
- How to Get Narcan for Free and Training for How to Use It
- Common Circumstances to See an Overdose
- Don’t Run Call 911
How to Recognize the Symptoms of an Opioid Overdose
First, it is important to recognize the symptoms of opioid overdose.
The Opioid Triad Is:
- Pinpoint pupils
- Respiratory depression – this is similar to snoring. Very shallow and non-regular breathing.
These are the key ones to remember and be on the lookout for. These symptoms are almost always present when an overdose occurs. This will look very similar to someone who is in cardiac arrest, which we also discuss in our CPR and First Aid Class.
Other Opioid Overdose Symptoms:
- Awake, but unable to talk
- The face is pale or clammy
- Blue lips, fingernails, and skin
- For lighter-skinned people, the skin tone turns bluish-purple; for darker-skinned people, the skin tone turns grayish or ashen
- Breathing is very slow and shallow, irregular or has stopped
- Pulse is slow, erratic, or not there at all
- Choking sounds or a snore-like gurgling noise (sometimes called the “death rattle”)
How to Respond to an Opioid Overdose
Like most emergencies, seconds count, and responding quickly to an opioid overdose will make all the difference.
Once You Have Determined It Is an Opioid Overdose:
- Call 911 immediately and ask for an AED if available.
- Begin CPR if they are not breathing.
- Use Narcan as soon as possible.
- To use Narcan remember the 3 P’s:
- Peel – opening the package
- Place – place the nasal spray in one of the nostrils
- Press – press down the plunger (Do not press until you are ready to give the medicine. There is only one dose.)
- To use Narcan remember the 3 P’s:
- Continue CPR until they respond to the Narcan or until 3 minutes have gone by.
- If 3 minutes have gone by and they haven’t responded yet, use a second dose of Narcan if you have it.
- Then continue CPR until they regain consciousness, until another 3 minutes have gone by, in which case you would give them another dose of Narcan, or until the EMTs have arrived.
Do You Use an AED for an Overdose?
You should use an AED for someone in an opioid overdose if the opioid overdose has led to cardiac arrest. Depending on how fast you were able to give Narcan, they may not end up needing an AED shock. However, it is not up to us to make that decision since every AED will first scan to see if the heart is working before delivering a shock. If the person does not need a shock, then it will not shock them. Therefore, using an AED is safe and you cannot hurt them by using one and can only help. So as soon as AED is present, turn on the AED and set up the AED according to the prompts of the device.
To be clear, an AED doesn’t replace Narcan; they are treating separate parts of the problem. Narcan helps with the overdose, and the AED helps with cardiac arrest if the overdose causes a cardiac arrest to occur. Learn how to use an AED here or sign up for an AED class here.
How to Give Narcan
In this video, they will show you how to use the Narcan and recognize the symptoms of an opioid overdose. Note that they don’t talk about CPR since they are assuming in this case you don’t know how to give CPR. If you know how to do CPR and they are not breathing, you should also perform CPR as part of your response to the opioid overdose. To learn CPR, sign up for a CPR class with us or watch this playlist to learn more.
What You Need to Respond to an Overdose (Narcan or Naloxone)
What is Narcan anyway? Narcan is the brand name of a drug called Naloxone. There are other brands of Naloxone, but Narcan is the most well-known. In simplest terms, Naloxone goes into their nervous systems and knocks off the opioids that the opioids were hanging on to and then hangs on itself in turn, blocking the opioid from the receptors. Naloxone comes in two main forms: a nasal spray and an auto-injector. However, the nasal spray is most common since it is easiest to use. This drug, no matter how it is given, needs to be given quickly—the faster it is given, the more effective it can be. Think about it like an AED for cardiac arrest.
In this great video from NIH, they help explain further what Narcan does and why it is so important.
How to Get Narcan for Free and Training for How to Use It
Having Narcan readily available saves lives, so there are many non-profit organizations that provide it for no charge. This is true across the country, but here are some local organizations in Georgia and South Carolina that give Narcan away. Many of these also do free training to help you be educated in addition to being equipped.
If you are in South Carolina, Just Plain Killers has a map where you can type in your zip code and find a Community Distributor you can get Naloxone from. Visit this page and scroll down until you see the map to find a community distributor.
Other Organizations for Overdose Prevention
Wake Up Carolina is a great organization in South Carolina helping to support those who suffer from opioid overdose. They focus on the mental health portion of the issue by having a recovery treatment center called the Creighton House. Here are their Narcan programs.
Another great organization is Navigate Recovery in Gwinnett, Georgia. They provide free training for anyone who wants to learn more about Opioid First Aid and give out free Narcan for those who need it. This is where our instructors were trained in Narcan First Aid. You can sign up for their Narcan training yourself here.
Common Circumstances to See an Overdose
You may think you would never see an overdose. While some people may be more likely to see one than others, they are much more common than you might think. A common misconception is that people who have opioid overdose are people abusing the drug. While that does happen, that is not the only way an overdose can occur.
Professionals in the Senior Care industry should be prepared for opioid overdose. Seniors may take many different medicines, prescribed by different doctors. These doctors don’t always talk to one another and may prescribe an opioid without realizing they are already on one from another doctor. This is a common cause of opioid overdose for the elderly. As opioids have become a more widely used treatment for surgeries and pain, opioid overdoses have grown by 266% between 2000 and 2020 in adults over 65, according to the CDC.
Dentistry is another common industry to see opioid overdoses due to administering opioids for dental treatments and surgeries in some cases. A patient may have taken opioids before coming in for a procedure involving anesthesia. Because opioids slow breathing, the combination with anesthesia can be dangerous. It is important to take a complete medical history prior to any procedure and to have Narcan on hand just in case.
Schools should also be prepared with Narcan and the training needed. Schools and childcare facilities are more likely to see an opioid overdose in coworkers or the children’s parents. However, it could be seen in older students if they are taking it for medical reasons or if they have gained access to it for recreational use.
Churches are another place opioid overdoses are common. Since the doors are open to all—and rightfully so—it is impossible to know everyone’s story and what people may be struggling with. Being prepared to serve others in the event of an opioid overdose is important for church staff. Being prepared means having Narcan in a few places around the church building and having staff that know how to use it. Many churches have AEDs and sticking Narcan in those AED cabinets is a good place to keep them accessible.
Don’t Run, Call 911
If you witness or suspect an overdose, don’t be afraid to call 911. Both the victim and the person calling are protected by Medical amnesty laws in most states. Unfortunately, many people die who could have been treated if someone had called 911.
Neither the caller nor the victim can be arrested, charged, or prosecuted when you call 911 for medical assistance at the scene of a suspected drug overdose if law enforcement arrives and finds personal use amounts of drugs and drug paraphernalia. (For immunity to apply, amounts of drugs must be: less than 4 grams of a solid substance, less than 4 grams combined weight of a solid mixed in a secondary medium, less than 1 ounce of marijuana, less than 1 milliliter of liquid).
To be most prepared for the event of an opioid overdose, the first step is to be trained in Opioid First Aid and have personal Narcan with you, so you are ready to give it. If you are in Georgia or South Carolina and you would like to learn CPR and First Aid, sign up for one of our courses, including Opioid First Aid here. Secondly, you can work to bring awareness to opioid overdoses and the danger of opioids by partnering with nonprofits in your area and sharing articles like this one. Finally, find ways to support those in your community that may struggle with opioids or other drug addictions and help them find the help they need from nonprofits around your area.